Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 110, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 27, 2016, 3:38 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2016, 3:38 PM MDT (21:38 UTC)
- Expired
- Jun 27, 2016, 4:15 PM MDT
- In force
- 37 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Phillips County, CO, Sedgwick County, CO
The radar
The Goodland radar (KGLD), 164 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 4:00 PM MDT | HAIL 1.75 | Julesburg, CO | |
| Jun 27, 4:01 PM MDT | HAIL 1.75 | Nne Julesburg, CO | VERY STRONG WINDS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 1:22 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -288 J/kg
- Mixed-layer LCL
- 2551 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
726
WUUS55 KBOU 272138
SVRBOU
COC095-115-272215-
/O.NEW.KBOU.SV.W.0110.160627T2138Z-160627T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
338 PM MDT MON JUN 27 2016
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN PHILLIPS COUNTY IN NORTHEASTERN COLORADO...
SEDGWICK COUNTY IN NORTHEASTERN COLORADO...
* UNTIL 415 PM MDT
* AT 338 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
JULESBURG...MOVING SOUTHEAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
JULESBURG...OVID...SEDGWICK...SIXTEEN-MILE CORNER AND AMHERST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR NORTHEASTERN
COLORADO.
LAT...LON 4059 10205 4073 10247 4100 10256 4100 10205
TIME...MOT...LOC 2138Z 332DEG 26KT 4108 10230
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
BAKER1 follow-up statement
754
WWUS55 KBOU 272206
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
406 PM MDT MON JUN 27 2016
COC095-115-272215-
/O.CON.KBOU.SV.W.0110.000000T0000Z-160627T2215Z/
PHILLIPS CO-SEDGWICK CO-
406 PM MDT MON JUN 27 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTHEASTERN PHILLIPS AND SEDGWICK COUNTIES...
AT 404 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR JULESBURG...
MOVING SOUTH AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED. AT 4:00 PM MDT...GOLFBALL SIZE HAIL WAS
REPORTED IN THE TOWN OF JULESBURG BY LOCAL LAW ENFORCEMENT.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
JULESBURG...OVID...SEDGWICK...SIXTEEN-MILE CORNER AND AMHERST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR NORTHEASTERN
COLORADO.
LAT...LON 4100 10256 4100 10206 4059 10206 4073 10247
TIME...MOT...LOC 2204Z 341DEG 28KT 4093 10227
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
BAKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 12:17 PM MDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jun 27, 12:17 PM MDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1217 PM MDT MON JUN 27 2016 .UPDATE... Issued at 1216 AM MDT Mon Jun 27 2016 Morning convection moving east of CWA right now. Water vapor pictures are showing some energy upstream to come down into the CWA later this afternoon and evening. Other convective cloudiness now developing over the high country mostly south of I-70. Dew points over the plains are in the 50s and lower 60s F widespread. Models still show significant cape over the plains and it moves westward this afternoon and evening up into the foothills. Models keep an easterly component to the boundary layer winds all day and evening. Will stay the course on the forecast with large hail a threat with the thunderstorms. && .SHORT TERM...(Today and tonight) Issued at 410 AM MDT Mon Jun 27 2016 Still dealing with an isolated storm across Washington county which should move out into Yuma county by 12z. Could see some patchy fog and low clouds over portions of the Northeast plains this morning as surface dewpoints have risen into the lower 60s and with lingering moisture from overnight storms. Simulated WRF imagery indicates a swath of clouds developing towards 12z over the plains. Have increased sky cover in these areas and have added patchy fog to grids. Main concern for today and tonight is potential for severe storms on the Northeast plains this afternoon and evening. Water vapor imagery beginning to show an increase in moisture from the Southwest and more subtle increases from the Northern Great Basin. Model indicates PW values will increase to near an inch over the Front Range around 00z this evening. This increase will also be due to frontal boundary which is expected to push into the plains by late afternoon and over the Urban Corridor during the evening. This will deepen upslope flow and increase low level moisture with surface dewpoints back into the 50s. NAM showing even 60 dewpoints further west but seems maybe a bit overdone. Given forecast soundings expect convection to fire up late in the day further west towards the plains and East slopes. Surprisingly, models are rather void of qpf despite scattered pops in mos guidance. Surface based capes are 1000-1500j/kg over the Front Range and 1550-2500j/kg over the NE plains. Certainly a good bet for severe storms today with large capes and sufficient shear...especially over the Northeast plains. Main threat would be large hail and damaging winds with the storms. Given the higher PW values...heavy rain also expected with storms. .LONG TERM...(Tuesday through Sunday) Issued at 1247 AM MDT Mon Jun 27 2016 A wet and unsettled pattern will continue through the extended as continued disturbances provide ample opportunity for moisture. For Tuesday and Wednesday the upper level ridge will be over the four corners region with moderate NW flow aloft. Increasing mid and low level moisture will be pulled in from the SSW with the aid of a sfc low pressure over SE colorado. This increased moisture will allow for moderate to strong instability over the plains Tuesday afternoon with CAPE values upwards of 2500 j/kg east of Akron. In addition to the instability forecast soundings are showing moderate deep-layer shear due to substantial veering of winds with height. Current GFS values are in the 50s on the plains by Tuesday afternoon. This would bring the threat of strong winds and severe hail of 1 inch or greater. A cold front will make its way down from NE early Wed helping to keep dewpoints high and increase moist upslope flow. This will allow for storms to build over the higher terrain then move onto the plains later in the afternoon and evening. CAPE values are once again high but deep layer shear is less impressive. Storms could still however produce strong gusty winds and large hail. Temperatures for Tue and Wed will cool with highs in the low 90s on Tue and after the cold front mid to upper 80s on Wed. For Wed into Thu the upper level ridge axis will have moved south of the four corners with the ridge extending north into southern MT. Both the GFS and EC show continued precip over the region into Thursday through Friday as another disturbance moves into NE CO. This will once again keep increased levels of moisture over the CWA with the possibility of afternoon convection both days. Highs for Thursday and Friday will be slightly below average in the lower to mid 80s. For the weekend models show lingering precip Saturday morning with some preliminary drying out before the next disturbance drops out of NE Saturday into Sunday. This one is weaker but will keep the possibility of storms over the region for the afternoon and evening on both days. Temperatures will rebound slightly with highs projected to be in the 80s to lower 90s by Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1216 AM MDT Mon Jun 27 2016 The winds should keep an easterly component to the low level winds through 06z tonight. Ceilings could get down to bkn050 with thunderstorms after 22Z this afternoon. Hail is possible with the thunderstorms at DIA later this afternoon and evening. && .BOU Watches/Warnings/Advisories... None. && UPDATE...RJK SHORT TERM...Entrekin LONG TERM...Bowen AVIATION...RJK
Hazardous weather outlook, Jun 27, 10:48 AM MDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1048 AM MDT MON JUN 27 2016 COZ030>051-281700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1048 AM MDT MON JUN 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE FOOTHILLS AND MOUNTAINS FROM THE DIVIDE EASTWARD SHORTLY AFTER THE NOON HOUR. THEY WILL DEVELOP OVER THE PLAINS DURING THE EARLY AFTERNOON HOURS. THUNDERSTORMS MAY BECOME SEVERE BY MID AFTERNOON AND CONTINUE INTO THE EVENING HOURS WITH LARGE HAIL OVER 1 INCH AND DAMAGING WINDS OVER 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TEMPERATURES WILL COOL THIS WEEK IN CONJUNCTION WITH AN UNSETTLED WEATHER PATTERN. AFTERNOON STORMS WILL BE POSSIBLE EACH DAY WITH THE MAIN THREATS BEING HEAVY RAIN...HAIL AND GUSTY WINDS. SOME STORMS COULD REACH SEVERE ON THE PLAINS TUESDAY WITH HAIL NEAR 1 INCH IN DIAMETER AND STRONG WIND GUSTS UP TO 60 MPH. TEMPERATURES WILL START SLIGHTLY ABOVE NORMAL WITH HIGHS IN THE LOWER 90S THEN COOL THROUGH THE WEEK BACK INTO THE 80S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE NORTHEAST PLAINS OF COLORADO THIS AFTERNOON AND EVENING. RJK/GIMMESTAD
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 6:05 PM MDT | Special Weather Statement | BOU | Phillips | 25 min |
| Jun 26, 6:13 PM MDT | Special Weather Statement | BOU | Washington | 32 min |
| Jun 26, 6:28 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 32 min |
| Jun 26, 6:44 PM MDT | Special Weather Statement | BOU | Denver | 31 min |
| Jun 26, 6:59 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 31 min |
| Jun 26, 7:27 PM MDT | Special Weather Statement | BOU | Denver | 33 min |
| Jun 26, 7:35 PM MDT | Special Weather Statement | BOU | Adams | 40 min |
| Jun 26, 7:40 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 35 min |
| Jun 26, 10:06 PM MDT | Special Weather Statement | BOU | Washington | 39 min |
| Jun 26, 10:21 PM MDT | Special Weather Statement | BOU | Morgan | 24 min |
| Jun 26, 10:40 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 35 min |
| Jun 26, 11:13 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 32 min |
| Jun 27, 12:25 AM MDT | Special Weather Statement | BOU | Morgan | 50 min |
| Jun 27, 12:34 AM MDT | Severe Thunderstorm Warning | BOU | Morgan | 26 min |
| Jun 27, 1:11 AM MDT | Special Weather Statement | BOU | Morgan | 49 min |
| Jun 27, 4:08 PM MDT | Tornado Warning | BOU | Logan, Washington | 37 min |
| Jun 27, 4:22 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips, Sedgwick | 38 min |
| Jun 27, 4:22 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 53 min |
| Jun 27, 4:39 PM MDT | Tornado Warning | BOU | Phillips, Sedgwick | 51 min |
| Jun 27, 4:41 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 34 min |
| Jun 27, 4:48 PM MDT | Tornado Warning | BOU | Phillips, Sedgwick | 27 min |
| Jun 27, 5:13 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 47 min |
| Jun 27, 5:27 PM MDT | Tornado Warning | BOU | Phillips | 33 min |
| Jun 27, 5:54 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 36 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.